Colorado, 2019Flood in Colorado, June 6, 2019
June 6, 2019 · NWS GJT · 1 event in 1 county or zone
Accelerated snowmelt due to above normal temperatures produced high and fast flow on the Eagle River. A man died from a recreational accident caused by the dangerous water conditions.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Accelerated snowmelt due to above normal temperatures produced high and fast flow on the Eagle River. A man died from a recreational accident caused by the dangerous water conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 6, 10:32 AM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 6, 10:32 AM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1132 AM MDT Thu Jun 6 2019
.SHORT TERM...(Today through Friday)
Issued at 357 AM MDT Thu Jun 6 2019
Showers which lingered over central and southwest Colorado
dissipated in the early morning hours and skies became mostly
clear over forecast area. The closed low which enhanced and
expanded showers and thunderstorms across central and southwest
Colorado on Wednesday had moved to the Texas panhandle early this
morning and is projected to push farther east across the southern
Great Plains. In its wake, a transient shortwave ridge will
slowly pass over the region with flow aloft shifting from west to
southwest during the day. Drying beneath the ridge is expected to
limit afternoon/evening moist convection to the Divide and the
eastern Uinta Mountains. Increased sunshine and drier conditions
will allow southwest Colorado to warm up while the remainder of
the forecast area can expect afternoon highs near, or a little
above those recorded Wednesday.
Despite GFS' overwrought QPF forecast, do not believe showers will
persist past midnight as depicted in the NAM and ECMWF solutions.
Therefore, will go with a dry forecast late tonight, though
suspect some virga will exist which may be what the GFS QPF field
for this period was attempting to express.
Relatively dry conditions are expected Friday with breezy
afternoon winds developing for most areas with stronger winds
across the north. Winds will be driven by an approaching cold
front associated with a mid-level trough sweeping eastward across
the Great Basin. Though the airmass will be relatively drier,
isolated to scattered showers and thunderstorms are expected to
develop along the Continental Divide during the afternoon with the
southern end of the Divide favored. Since the forecast area will
linger in the warm sector ahead of the cold front on Friday
afternoon, highs are expected to continue to run above normal with
little change from those forecast for today.
.LONG TERM...(Friday night through Wednesday)
Issued at 357 AM MDT Thu Jun 6 2019
The active storm track across the CONUS will be switching from
the southern stream late this week to the northern stream by the
weekend. This will impact our CWA after a transitory ridge is
pushed to the Plains Friday night by the upstream trough moving
into the Northern Rockies. At the moment the main impact will be
temperature related as a cool front will be forced through the
region by this passing trough. The moisture and dynamics stay
north until the trough taps into Gulf moisture on the east side of
the mountains. As this trough progresses Eastward early next week
and digs into the Southeast...the building subtrop high will be
pushed over the Sierra Madre region of Mexico. This would be a
good source location to rotate moisture northward into our region
but a strengthening of the West Coast ridge resumes concurrently
and dry northwest is the end result for the Rockies. So basically
a dry forecast for the long term with temperatures hovering near
to above normal except for the weekend behind the cold front.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1132 AM MDT Thu Jun 6 2019
VFR conditions will prevail at all TAF sites for the next 24 hours
with CIGS remaining above ILS breakpoints. While a weak ridge of
high pressure will remain overhead through Friday morning,
residual moisture will fuel another round of isolated mountain
showers and storms through 03Z this evening which may lead to
gusty outflow winds along the Divide. The ridge will slide east
on Friday with upper level flow shifting and tightening to the
southwest.
&&
.FIRE WEATHER...
Issued at 357 AM MDT Thu Jun 6 2019
Southwest winds become breezy Friday afternoon, especially across
the northern portion of the forecast area, ahead of an approaching
low pressure trough and its associated surface cold front.
Relatively dry air combined with the potential for frequent wind
gusts in excess of 25 mph and curing grasses could lead to
critical fire weather conditions. As it stands, RH levels appear
borderline while winds across the southwest corner of Colorado may
fall just a bit short of criteria. In both cases, latest forecasts
suggests both elements will come too close to criteria to ignore,
so have issued a Fire Weather Watch with this package for CO Fire
Weather zones 207, 290 and 203 below 6500 feet. Critical fire
weather conditions also exist across southeast Utah, though ERC's
were below critical levels according to the Great Basin
Coordination Center's fuel status page. Consequently, no need to
extend the Watch into southeast Utah.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Friday morning through Friday evening
for COZ203-207-290.
UT...None.
&&
SHORT TERM...NL
LONG TERM...15
AVIATION...MMS
FIRE WEATHER...NLHazardous weather outlook, Jun 6, 3:11 AM MST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
411 AM MDT Thu Jun 6 2019
COZ001>014-017>023-UTZ022>025-027>029-071015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
411 AM MDT Thu Jun 6 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will develop late this
morning and will continue through the afternoon and into the
evening. Most storms will fire over higher terrain, especially
across the eastern Uinta Mountains and the central and southern
ranges of Colorado producing small hail and gusty winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Gusty winds and low relative humidity may result in critical fire
weather conditions from late Friday morning through Friday
evening. Diurnally driven showers/thunderstorms will occur each
afternoon and evening with disorganized short-lived thunderstorms
expected. Temperatures will be above normal through the week
which will accelerate the snow melt causing some rivers to rise to
bank level or a just a little higher resulting in nuisance type
low- land flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Eagle
- When
- June 6, 12:00 PM MST to 12:30 PM MST
- Where
- Eagle County, 1.56 mi ESE of Avon to 1.57 mi ESE of Avon
- Cause
- Heavy Rain / Snow Melt
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 39.624, -106.492
A raft carrying five young men down the Eagle River flipped when it hit a tall wave and a hole on the other side of the river near Eagle-Vail. As a result, all five passengers were thrown into the raging river. Four managed to scramble up the bank to safety while one was swept away and eventually passed away.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Eagle | 2019-06-06 | 29 | Male | Other | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 6 to 8, 20193 deaths · 1 event
- Tornadoes and Flash Flooding in Louisiana, June 6, 20191 death · 5 injured · $880,000 · EF2 · 13 events
- Hail and Damaging Winds in Texas, June 6, 20191 death · $1.2 million · 1.75 in hail · 32 events
- Heat in Arizona, June 6, 20191 death · 1 event
- Hail and Damaging Winds in Texas, June 6, 2019$555,000 · 2 in hail · 8 events
- Flash Flooding and Flooding in Kentucky, June 6 to 7, 2019$275,000 · 6 events
- Flash Flooding in Oklahoma, June 6, 2019$60,000 · 15 events
- Damaging Winds in Texas, June 6, 2019$86,000 · 60 kt wind · 6 events
- Flash Flooding in Arkansas, June 6, 2019$20,000 · 16 events
- Flash Flooding in Oklahoma, June 6, 2019$20,000 · 12 events
- Flash Flooding in Kansas, June 6, 2019$30,000 · 2 events
- Damaging Winds in Utah, June 6, 201963 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832420.